Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 31, 2014, 2:16 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2014, 2:16 AM MDT (08:16 UTC)
- Expired
- Jul 31, 2014, 5:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:50 AM MDT | FLASH FLOOD | Carlsbad, NM | EDDY COUNTY SO REPORTED LEA ST. IN CARLSBAD COMPLETELY FLOODED. CARS ARE ALMOST FLOATING AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3317 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292 WGUS54 KMAF 310816 FFWMAF NMC015-311115- /O.NEW.KMAF.FF.W.0037.140731T0816Z-140731T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 AM MDT THU JUL 31 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 515 AM MDT * AT 211 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF THUNDERSTORMS NEAR CARLSBAD...MOVING SOUTH AT 5 MPH. THESE STORMS WERE PRODUCING NEAR 1 INCH PER HOUR RAINFALL RATES... WHICH COMBINED WITH ONE TO TWO INCHES OF RAINFALL EARLIER WILL LIKELY RESULT IN FLASH FLOODING. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD... OTIS... PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...AND LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438 $$
3 follow-up statements
344 WGUS74 KMAF 310859 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 AM MDT THU JUL 31 2014 NMC015-311115- /O.CON.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 259 AM MDT THU JUL 31 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR CENTRAL EDDY COUNTY... AT 250 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LEA STREET IN CARLSBAD COMPLETELY FLOODED. THE INTERSECTION OF JUAREZ AND SAN JOSE ALSO HAD HIGH WATER. AT 255 AM MDT...SLOW MOVING THUNDERSTORMS CONTINUED TO PRODUCE NEAR ONE INCH PER HOUR RAINFALL RATES OVER CARLSBAD...THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...AND LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438 $$
118 WGUS74 KMAF 311001 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 401 AM MDT THU JUL 31 2014 NMC015-311115- /O.CON.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 401 AM MDT THU JUL 31 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR CENTRAL EDDY COUNTY... AT 358 AM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY RAINFALL HAS MOVED SOUTH OF CARLSBAD. HOWEVER...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 515 AM MDT SO HIGH WATER FROM EARLIER HEAVY RAINS CAN RECEDE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE AVALON...CARLSBAD AND AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438 $$
843 WGUS74 KMAF 311118 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 AM MDT THU JUL 31 2014 NMC015-311127- /O.EXP.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 518 AM MDT THU JUL 31 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL EDDY COUNTY... AT 517 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL RATES IN THE WARNED AREA HAD DECREASED. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. PEOPLE IN THE CARLSBAD AREA CAN STILL EXPECT PONDING OF WATER IN AREAS PRONE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:24 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 30, 11:24 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1224 AM CDT Thu Jul 31 2014 .DISCUSSION... && .AVIATION... Cold front currently pushing through SE NM and Permian Basin... could still see a few storms along it mainly near CNM and MAF. Otherwise expect gusty north wind after fropa to continue most of the night. && PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jul 30 2014/ DISCUSSION... Surface troughs located along the west Texas/eastern New Mexico border and across southeast New Mexico is combining with very intense heating to produce the development of isolated to widely scattered thunderstorms across the Eddy county plains and Guadalupe and Davis mountains this afternoon. Expect activity to continue to increase in coverage tonight across southeast New Mexico and much of west Texas as low level convergence associated with a cold front pushes south into the forecast area. Also aiding in the chance of thunderstorms tonight will be the retrogression of the upper high from west Texas back west toward Arizona and New Mexico. The cold front will continue to push south toward the Rio Grande River tonight and Thursday. This will push the better chance of convection to areas mainly south and west of the Pecos River during the day Thursday. Behind this front high temperatures Thursday are expected to be 10 to 15 degrees cooler than today. The chance of thunderstorms will continue Thursday night and expand northeastward again to include the western and central Permian Basin due to a shortwave tracking into the area from the northwest with some warm advection taking place above and north of the front. For Friday through next Monday the front is forecast to stall along and or near the Rio Grande River. This will keep the chance of thunderstorms continuing through all these periods mainly south and west of the Pecos River with the best chance in the mountains closest to the front with unstable upslope flow behind the front. Temperatures are expected to be below normal in the cooler air behind the front with a significant amount of cloud cover expected areawide as well. Beyond Monday kept a slight chance of thunderstorms going mainly in the mountains along a surface trough with temperatures warming toward normal. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 30, 12:36 PM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT WED JUL 30 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 136 PM CDT WED JUL 30 2014 /1236 PM MDT WED JUL 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE TRANS PECOS...SOUTHEAST NEW MEXICO, AND THE PERMIAN BASIN THIS AFTERNOON AND TONIGHT. MORE ISOLATED STORMS COULD OCCUR ELSEWHERE. STRONGER STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE...MOSTLY IN SOUTHEAST NEW MEXICO AND THE MOUNTAINS THROUGH THE WEEKEND. STRONGER STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jul 30, 10:57 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT WED JUL 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL CARLSBAD 32.40N 104.24W
07/30/2014 E1.00 INCH EDDY NM TRAINED SPOTTER
&&
72The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:56 PM MDT | Areal Flood Advisory | MAF | Eddy | 2 hr |
| Jul 30, 9:09 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 36 min |
| Jul 30, 9:22 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 31, 1:43 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 31, 3:38 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 31, 5:28 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 31, 8:06 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.